I had my thyroid out last year and I still don't have a good TSH level. Now its 0.15. Is this hyper or hypothyroid... whatever its called and what should my symptoms be if any? How is it that the dose of thyroxin has to decrease to increase my TSH? (Seems illogical to me!).
when you're hypo, your tsh is high and your free t3 and/or ft4 are low. when you're hyper, your tsh is low and your ft4 and/or ft3 are high. these are the typical/likely scenarios.
your thyroxine med must be too much for you, meaning that your ft4 and/or ft3 are high, making your tsh low. so you are hyper right now. your meds should be decreased a little.
tsh (thyroid stimulating hormone) is produced by the pituitary gland and increases and decreases as needed based on the amount of free t4 and free t3 in your blood. if you have too much ft4/ft3, the pituitary senses this and lowers the tsh. if your ft4/ft3 are too low, the pituitary senses this and raises the tsh so that the thyroid knows to produce more ft4/ft3.
First, TSH is a pituitary hormone that signals the thyroid glands to increase/decrease thyroid hormone output. So when thyroxin levels decreases, the pituitary will increase output of TSH as a signal to thyroid glands to increase output.
With your TSH at .15, that is below the lower end of the reference range, so a lot of doctors will tell you that your are hyperthyroid and should decrease your meds. This is not always the case. To me, you are hyper only if you are having hyper symptoms. Dependent on the cause for a patient's hypothyroidism, sometimes the TSH has to be suppressed to a very low level to alleviate the hypo symptoms.
Of much more importance to me than TSH, is free T3 and free T4, which are the biologically active thyroid hormones that regulate metabolism and many other body functions. Free T3 is four times as potent as free T4 and it correlates best with hypo symptoms. TSH does not correlate well at all with symptoms.
So in my opinion, the best way to treat a thyroid patient is by treating symptoms, by testing and adjusting free T3 and free T4 with meds as required to alleviate those symptoms.
Notice that the key to treatment is all about symptoms, not about treating TSH level.
I just had my thyroid tests done again, a couple of weeks ago and saw my endo on Tues. My TSH was 0.19; FT4 = 0.9; FT3 = 262 (range 230-420). But I've been having rapid heart rate, palps, etc and on top of that still a bunch of hypo symptoms: cold, constipation, weight gain, etc. I'm on cytomel with my levothyroxine and my endo says I'm hypER; I disagreed with him, based on the "frees". He also said that cytomel can cause the rapid heart rate and palps. So we agreed to cut the cytomel in half (from 10 mcg/day to 5 mcg/day) and raise the levothyroxine from 50 mcg/day to 75 mcg/day. Will retest in 6 wks.
Unfortunately, since I've been on thyroid meds, my "numbers" haven't been at a point where I really felt GOOD, so I can't say what my "optimal" is.
I read your post, and feel your very knowlegable. I have hyperthyroid diagnosed in 2009, brain fog severe, anxiety , sometimes hot/cold intolerance, symptoms change all the time. I am sick of it, my symptoms tend to be neck up, lightheadedness. I have had numerous test mri, ct, spinal tap, etc. no answer.
1yr its been with these symptoms. No one can figure out, go to thyroid doctor she says no its not thyroid, neuro says its thyroid. My lab showed 0.15 tsh with range 0.35-5.00.
I feel miserable, please help me. I talked to Mary Shomon whose a advocate in thyroid and she is clueless but feel I should follow with doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.